Alert archive / Arizona / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Phoenix, AZ

July 3, 2012

NWS Phoenix, AZ issued this flash flood watch at Jul 3, 2012, 4:35 AM MST. It took effect at Jul 3, 2012, 3:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 3, 2012, 4:35 AM MST (11:35 UTC)
In effect from
Jul 3, 2012, 3:00 PM MST
Expired
Jul 4, 2012, 3:00 AM MST
In force
12 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WGUS65 KPSR 031135
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
435 AM MST TUE JUL 3 2012

...FLASH FLOOD WATCH FOR THE SUNFLOWER BURN AREA...

AZZ024-031945-
/O.NEW.KPSR.FF.A.0001.120703T2200Z-120704T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
435 AM MST TUE JUL 3 2012

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MST THIS AFTERNOON THROUGH
LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST-CENTRAL ARIZONA...
  INCLUDING THE FOLLOWING AREA...FAR NORTHEAST MARICOPA COUNTY
  ENCOMPASSING THE SUNFLOWER BURN AREA. 

* FROM 3 PM MST THIS AFTERNOON THROUGH LATE TONIGHT

* CONDITIONS WILL BE FAVORABLE THIS AFTERNOON AND EVENING FOR THE
  DEVELOPMENT OF THUNDERSTORMS THAT WILL PRODUCE SUFFICIENT RAINFALL
  TO CAUSE EXCESSIVE RUNOFF OVER THE SUNFLOWER BURN AREA.

* THERE IS POTENTIAL FOR FLOODING OF SYCAMORE CREEK AND ITS
  TRIBUTARIES WHICH WOULD AFFECT THE COMMUNITY OF SUNFLOWER AS WELL
  AS FOREST ROADS AND TRAILS. IF HIGH WATER DEVELOPS IN SYCAMORE
  CREEK...IT COULD TRAVEL WELL DOWNSTREAM OF SUNFLOWER AND POSSIBLY
  REACH LOCATIONS INCLUDING ROUND VALLEY AND SUGAR LOAF MOUNTAIN
  RECREATION AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED. 

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$
1 follow-up statement
562 
WGUS65 KPSR 032111
FFAPSR

FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
211 PM MST TUE JUL 3 2012

...FLASH FLOOD WATCH CONTINUES FOR THE SUNFLOWER BURN AREA...

AZZ024-041000-
/O.CON.KPSR.FF.A.0001.120703T2200Z-120704T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
211 PM MST TUE JUL 3 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST-CENTRAL ARIZONA...INCLUDING THE FOLLOWING AREA...
  IN EAST-CENTRAL ARIZONA...SOUTHERN GILA COUNTY/TONTO NATIONAL 
  FOREST FOOTHILLS.

* THROUGH LATE TONIGHT

* CONDITIONS WILL BE FAVORABLE TONIGHT FOR THE DEVELOPMENT OF SHOWERS
  AND THUNDERSTORMS THAT WILL PRODUCE SUFFICIENT RAINFALL TO CAUSE
  EXCESSIVE RUNOFF OVER THE SUNFLOWER BURN AREA. DUE TO SOIL
  CONDITIONS AS A RESULT OF THE EXTREME BURN...VERY LITTLE RAINFALL
  WILL BE NECESSARY TO PRODUCE FLASH FLOODING. THUNDERSTORMS
  PRODUCING LESS THAN ONE HALF INCH OF RAIN MAY LEAD TO FLASH
  FLOODING IN THE WATCH AREA.

* THERE IS POTENTIAL FOR FLOODING OF SYCAMORE CREEK AND ITS 
  TRIBUTARIES WHICH WOULD AFFECT THE COMMUNITY OF SUNFLOWER AS WELL 
  AS FOREST ROADS AND TRAILS. IF HIGH WATER DEVELOPS IN SYCAMORE 
  CREEK...IT COULD TRAVEL WELL DOWNSTREAM OF SUNFLOWER AND POSSIBLY 
  REACH LOCATIONS INCLUDING ROUND VALLEY AND SUGAR LOAF MOUNTAIN 
  RECREATION AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND OTHER
DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. IF YOU ARE IN THE
WATCH AREA...YOU SHOULD WATCH THE WEATHER AND BE PREPARED TO TAKE
IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A FLASH
FLOOD WARNING BE ISSUED.

&&

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO
ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT

WEATHER.GOV/PHOENIX

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 2, 8:50 PM MST, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 8:50 PM MST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
850 PM MST MON JUL 2 2012

.SYNOPSIS...
MOISTURE WILL CONTINUE TO RAMP UP OVER SOUTHERN ARIZONA LEADING TO
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL
ARIZONA THROUGH TUESDAY...EXPANDING INTO SOUTHEAST CALIFORNIA
WEDNESDAY. WITH HIGHER HUMIDITY VALUES AND MORE CLOUDINESS...HIGH
TEMPERATURES WILL COOL...DROPPING INTO THE 90S FOR WEDNESDAY.
MOISTURE BEGINS TO THIN DURING THE LATTER HALF OF THE WEEK FOR
REDUCED STORM CHANCES AND INCREASING TEMPERATURES.

&&

.DISCUSSION...
NOTICEABLY MORE MOIST ATMOSPHERE TODAY...WITH PERSISTENT MID LEVEL
CLOUDINESS THAT FINALLY DISPERSED AFTER MIDDAY ACROSS CENTRAL
ARIZONA. IMPRESSIVE LOW LEVEL MOISTURE FEED ALONG THE COLORADO RIVER
VALLEY AND FAR WESTERN ARIZONA THAT COMMENCED AFTER 18Z/11AM LST
WITH 60 DEGREE DEWPOINT VALUES REACHING AS FAR NORTH AS PARKER.
CONVECTIVE ACTIVITY REMAINED CONFINED ACROSS THE SOUTHEAST CORNER OF
ARIZONA AND CONTINUES THIS HOUR ACROSS NORTHERN SONORA...TIED TO
AREAS OF BEST DIFLUENCE AROUND THE UPPER LEVEL HIGH/INVERTED TROUGH
INTERSECTION AS WELL AS THE THETA-E RIDGE. TOOK OUR POPS DOWN TO
BELOW MENTION FOR THE REST OF THE EVENING ACROSS THE CENTRAL DESERTS
AS OUR WEATHER OPPORTUNITY WINDOW HAS PASSED US...FOR THIS EVENING.
ALSO MADE ADJUSTMENTS TO THIS EVENING/S AND TOMORROW MORNING/S
DEWPOINT FORECAST...AS ELEVATED VALUES STILL REMAIN IN THE
OBSERVATIONS THAT WERE NOT REFLECTED IN THE CURRENT FORECAST.

PREVIOUS DISCUSSION...
THE BEST PRECIPITATION CHANCES AT WILL BE CONFINED TO SOUTHERN AND
SOUTHEAST PORTIONS OF THE STATE...BUT THERE IS A SLIGHT CHANCE FOR A
SHOWER/THUNDERSTORM SOUTH OF GILA BEND AND CASA GRANDE THAT COULD
PUT OUT GUSTY DUSTY OUTFLOWS LATER THIS AFTERNOON AND EVENING...SOME
OF THE WINDS/DUST HAVE THE POTENTIAL TO MAKE IT INTO THE GREATER
PHOENIX AREA...MAYBE SETTING OFF AN ISOLATED STORM. THE CLOSE
PROXIMITY OF THESE STORMS WILL ONCE AGAIN SPEW OUT MOIST OUTFLOWS
AND SPREAD DEBRIS CLOUDS OVER THE REGION OVERNIGHT SO OVERNIGHT LOWS
WILL CONTINUE TO HOVER IN THE MID 80S IN THE WARMER URBAN AREAS.

TUESDAY AND WEDNESDAY...STEERING FLOWS TAKE ON AN EASTERLY COMPONENT
AND CHANCES FOR PRECIPITATION EVEN FOR THE LOWER DESERTS MARKEDLY
INCREASES. THE INVERTED TROF/UPPER LEVEL LOW OVER SONORA MEXICO AND
THE GULF OF CALIFORNIA FINALLY WORKS AROUND THE WESTERN PERIPHERY OF
THE HIGH AND IS DRAWN NORTHWARD IN THE FLOW ACROSS ARIZONA. THIS
FEATURE WILL BE A SIGNIFICANT TRIGGER FOR WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY GIVEN THE SIGNIFICANT AMOUNT OF MOISTURE
PROGGED TO BE IN PLACE.

STORM ACTIVITY IS EXPECTED TO PICK UP TUESDAY AFTERNOON OVER
SOUTH-CENTRAL ARIZONA AND EXPAND WESTWARD TO THE LOWER COLORADO
RIVER VALLEY WITH TIME...POSSIBLY CONTINUING LATE INTO THE EVENING
AND WEDNESDAY MORNING. RAIN-COOLED AIR AND CONSIDERABLE CLOUD COVER
WILL KEEP DAYTIME TEMPERATURES MUCH COOLER WEDNESDAY ACROSS OUR
ARIZONA ZONES -- IN THE 90S -- WITH WARMER TEMPERATURES CLOSER TO
100 DEGREES OVER SOUTHEAST CALIFORNIA. IF THE PEAK STORM ACTIVITY
HAPPENS TUESDAY EVENING...PRECIPITATION CHANCES WEDNESDAY AFTERNOON
COULD BE LESS THAN CURRENTLY FORECAST AS THE ATMOSPHERE WOULD BE
WORKED OVER AND TOO STABLE TO SUPPORT CONVECTION.

THURSDAY THROUGH SUNDAY...GFS AND ECMWF SHOW A DECLINE IN MOISTURE
FROM WEST TO EAST THURSDAY AND FRIDAY BUT NOT SO MUCH AS TO REMOVE
THE SLIGHT CHANCES OVER SOUTH-CENTRAL ARIZONA. MODIFIED PREVIOUS
FORECAST BY PULLING POPS FROM SOUTHWEST ARIZONA THURSDAY AND FRIDAY.
MEANWHILE...HIGH TEMPERATURES  CLIMB BACK TO NORMAL RANGE. NEXT
WEEKEND...MODELS ARE INDICATING ANOTHER UPPER LOW/PV MAX MAY BE A
PLAYER. SO...KEPT SLIGHT CHANCES GOING OVER THE ARIZONA ZONES
EXPANDING INTO SOUTHWEST ARIZONA

&&

.AVIATION...
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH CENTRAL ARIZONA INCLUDING
KIPL...KBLH...KPHX...KIWA AND KSDL...

ELEVATED WEST WINDS WILL PERSIST THROUGH AT LEAST MIDNIGHT LOCAL/06Z
THIS EVENING FOR THE PHOENIX AREA TERMINALS WITH INCREASING MID
LEVEL SCT-BKN DECKS AOA 20KFT. WINDS WILL BECOME MORE DIURNAL IN
NATURE TOWARD SUNRISE. FOR THE WESTERN TAF SITES OF KIPL AND
KBLH...SOUTHERLY WINDS WILL CONTINUE WITH MOSTLY CLEAR SKIES THROUGH
TUESDAY MORNING. CONVECTIVE ACTIVITY EXPECTED TO BE MORE WIDESPREAD
TUESDAY AFTN AND EVENING...POTENTIALLY IMPACTING THE PHX TERMINALS
WITH DUST AND STORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DEEP MONSOONAL MOISTURE WILL PERSIST ACROSS CENTRAL AND EASTERN AZ
INTO EARLY NEXT WEEK. PRECIPITATION WILL MAINLY BE FOCUSED IN THE
HIGHER TERRAIN...THOUGH RAIN CHANCES WILL BE HIGHER THAN AVERAGE FOR
THE LOWER DESERTS AS WELL. ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE FREQUENT LIGHTNING AND BRIEF GUSTY WINDS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/MEYERS/AJ
AVIATION...NOLTE
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 2, 6:50 AM MST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
650 AM MST MON JUL 2 2012

AZZ022-023-027-028-031400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
650 AM MST MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPSWING IN MOISTURE OVER ARIZONA BEGINS TODAY WITH A VERY SLIGHT
CHANCE OF THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA. AREAS OF BLOWING
DUST WOULD BE THE MAIN HAZARD...IN ADDITION TO THE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STORM CHANCES INCREASE FOR TUESDAY AND WEDNESDAY. STORMS THAT MANAGE
TO FORM ON TUESDAY WILL BE CAPABLE OF BOTH STRONG WINDS AND LOCALLY
HEAVY RAIN. FOR THE STRONGER STORMS ON WEDNESDAY THE MAIN HAZARD WILL
BE HEAVY RAIN. STORM CHANCES WILL DECLINE THURSDAY BUT LINGER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ024-031400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
650 AM MST MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

AN UPSWING IN MOISTURE OVER ARIZONA BEGINS TODAY WITH A SLIGHT
CHANCE OF THUNDERSTORMS. LOCALIZED STRONG WINDS WOULD BE THE MAIN
HAZARD...IN ADDITION TO THE LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STORM CHANCES INCREASE FOR TUESDAY AND WEDNESDAY. STORMS THAT MANAGE
TO FORM ON TUESDAY WILL BE CAPABLE OF BOTH STRONG WINDS AND LOCALLY
HEAVY RAIN. FOR THE STRONGER STORMS ON WEDNESDAY THE MAIN HAZARD WILL
BE HEAVY RAIN. STORM CHANCES WILL DECLINE THURSDAY BUT LINGER THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

AZZ020-021-025-026-CAZ030>033-031400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
650 AM MST MON JUL 2 2012 /650 AM PDT MON JUL 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF BLOWING DUST MAY AFFECT PORTIONS OF YUMA COUNTY TODAY DUE
TO THE POTENTIAL FOR THUNDERSTORMS OVER WESTERN PIMA COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES DEVELOP OVER SOUTHWEST ARIZONA TUESDAY AND
EXPAND INTO SOUTHEAST CALIFORNIA WEDNESDAY. STORMS WILL BE CAPABLE
OF PRODUCING STRONG WINDS...BLOWING DUST...AND LOCALLY HEAVY RAIN.
STORM CHANCES DISSIPATE THURSDAY AND FRIDAY BUT RETURN TO SOUTHWEST
ARIZONA OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ACCORDING TO STANDARD PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Nearby

Flash Flood Watches in Arizona, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.